Alert archive / Iowa / Tornado Warnings in 2018
Tornado Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 9, 2018, 3:20 PM CDT for 4 counties in Iowa. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 3:20 PM CDT (20:20 UTC)
- Expired
- Jun 9, 2018, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 3:36 PM CDT | TORNADO | 3 Sse Fertile, IA | VIA LIVE STREAMING BY SEVERE STUDIOS. |
| Jun 9, 3:44 PM CDT | HAIL 1.5 | 5 Sse Fertile, IA | VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:26 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
906
WFUS53 KDMX 092020
TORDMX
IAC033-081-189-195-092045-
/O.NEW.KDMX.TO.W.0014.180609T2020Z-180609T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
320 PM CDT SAT JUN 9 2018
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southwestern Worth County in north central Iowa...
Northeastern Hancock County in north central Iowa...
Northwestern Cerro Gordo County in north central Iowa...
Southeastern Winnebago County in north central Iowa...
* Until 345 PM CDT.
* At 320 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Forest City, moving east at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Worth...northeastern Hancock...northwestern Cerro
Gordo and southeastern Winnebago Counties, including the following
locations... Pilot Knob State Park, Hanlontown and Fertile.
This includes Interstate 35 between mile markers 203 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4325 9362 4332 9358 4329 9332 4314 9340
TIME...MOT...LOC 2020Z 288DEG 14KT 4328 9355
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
Cogil1 follow-up statement
100
WWUS53 KDMX 092043
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
343 PM CDT SAT JUN 9 2018
IAC033-081-189-195-092052-
/O.EXP.KDMX.TO.W.0014.000000T0000Z-180609T2045Z/
Worth IA-Hancock IA-Cerro Gordo IA-Winnebago IA-
343 PM CDT SAT JUN 9 2018
...THE TORNADO WARNING FOR SOUTHWESTERN WORTH...NORTHEASTERN
HANCOCK...NORTHWESTERN CERRO GORDO AND SOUTHEASTERN WINNEBAGO
COUNTIES WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire However, a new
Tornado Warning still remains in effect for portions of Cerro Gordo,
Worth and Hancock counties until 415 PM CDT.
LAT...LON 4325 9362 4332 9358 4329 9332 4314 9340
TIME...MOT...LOC 2042Z 288DEG 14KT 4326 9345
$$
CogilWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 9, 12:38 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 9, 12:38 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1238 PM CDT Sat Jun 9 2018 .SHORT TERM.../Today through Tonight/ Issued at 414 AM CDT Sat Jun 9 2018 Rest of This Morning... Eyes will remain on the MCS nearing the Nebraska/Iowa border at 08z. Outflow boundary continues to surge ahead of the main convection. Numerous reports of 60 to 70 mph winds as this line rolled through central to eastern Nebraska. Mesoscale analysis shows best instability towards the southeast... from southeastern Nebraska into northwestern Missouri. Per SPC mesoanalysis, MLCAPE values nearing 3000 J/KG in this region... relaxing to 2000 J/KG from the Des Moines metro to Fort Dodge. Intuitively, would expect the strongest parts of this line to want to surge southeastward, towards Kansas City more so than surging eastward towards the Des Moines metro...and this solution is verified by the CAMS output. The northwestern segment of this MCS should continue to bow out northeastward and may clip the western/northwestern tier of counties in the DMX CWA. It does appear these storms should continue to remain "uncapped", but instability does look to deteriorate through 14z... which is climatologically favored. Ultimately, the best parameters are southwest of the DMX CWA... towards Kansas City, and instability should decrease as the line makes it into Iowa. Thus, am expecting severe weather to miss the DMX CWA. Worth mentioning is the fact the 07z Sat HRRR is developing a wake low behind this system. By around 13z, the HRRR places this wake low in northeastern Nebraska, and by 15z, the wake low is progged to be near Crawford county... and weakening. Will have to watch Nebraska obs for the next few hours to see if this outcome pans out... good news is we would have a few hours of "heads up" if it does occur, so we should be able to adequately issue a SPS and/or High Wind Warning with lead time. This Afternoon/Evening Into Tonight... First, will have to see how this morning's MCS evolves and progress through Iowa during the morning hours. If outflow surges through Iowa, atmosphere could be "gunked" over and maximum instability would not be realized. Regardless, thunderstorms and moderate to heavy rainfall potential exists over eastern/northeastern Iowa especially. WPC has highlighted this area with a Slight Risk. Abundant moisture across all of Iowa as PWATs are in the 1.5 to 1.75 inch range... which is a solid +1 to +2 std dev.. There are even a few pockets nearing 2 inches. Warm cloud depths crush 4km. MUCAPE values are expected to push 1500 to 2500 J/KG throughout this time period. There is very strong low- level moisture flux converge, that is well-phased with a swath of 310k isentropic adiabatic ascent. In terms of evolution, CAMs peg winds veering from the west parallel with the boundary, and support a southern push through Iowa, including the Des Moines metro, sometime Sunday evening. Timing is still touchy, with the NAM family being fast outliers. The HRRR family would push this line through the DSM metro around 01-04z Sun. Damaging winds and large hail would be the primary threats. Interestingly, BUFKIT shows a very impressive, "sickle-shaped" hodograph with this system, so will have to activate tornado potential. LCL heights should be near to under 1000m. Moderate to heavy rainfall potential exists in northeastern Iowa through midnight or so tonight. Obviously this portion of the state is reaching the point of where it cannot handle much more rain. Have held off on issuing and flood/flash flood watch products, opting to defer to the incoming shift as they should have a better handle on QPF. .LONG TERM.../Sunday through Friday/ Issued at 357 AM CDT Sat Jun 9 2018 The active weather pattern is expected to persist through Monday night before high pressure arrives Tuesday and brings a couple of quiet days to the state. Easterly flow from the area of high pressure across the Great Lakes will help keep a boundary across Iowa until Monday night when a cold front passes through the state. This will keep the instability axis across Iowa as well. The instability combined with a few more short waves yet to pass through will lead to additional rounds of thunderstorms. Any storms will carry an attendant severe weather threat though the best combination of instability and shear arrives on Monday. In addition. PWAT values of 1.75 to 2 inches will be common through Monday night along with warm cloud depths around 13 kft. Therefore, the heavy rain threat will persist as well. In addition to some flash flooding potent, will need to continue to monitor the Shell Rock and Cedar River basins as heavy rainfall has just occurred in that region and streams will already be running high. Sunday should be mostly dry though will be dependent on a potential overnight MCS evolution. A few storms could bubble in vicinity of the surface boundary though better chances should arrive Sunday night as better forcing arrives. Temperatures on Sunday remain a bit tricky with potential cloud debris lingering along with uncertainty regarding the extent of the easterly flow from the Great Lakes high pressure. The current forecast temperature range across Iowa may not be enough yet. Temperatures could range from the 70s northeast to low to mid 90s southwest. As alluded to earlier, the best chance for widespread precipitation arrives mid to late Monday afternoon and into the overnight as the surface boundary and upper level short wave arrive. Storms will have the potential for large hail and damaging winds given the strong instability, good DCAPE and high 0-3 km theta-e differences. An attendant heavy rain threat will remain. Tuesday and Wednesday will be mostly quiet and pleasant as high pressure moves into the state and the upper flow becomes zonal. The flow will transition back to ridging then southwest by the end of the week and this will bring a return to more active weather. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1233 PM CDT Sat Jun 9 2018 Main aviation concern will be thunderstorms this afternoon and evening. Based on the latest convective allowing models, best chance of thunderstorms will be at KMCW/KALO late this afternoon and evening with less chances in central Iowa. Expecting southeast surface flow late in the period with vfr conditions. && .HYDROLOGY... Issued at 357 AM CDT Sat Jun 9 2018 As mentioned in the Long Term Section, the Winnebago, Shell Rock and Cedar River basins all had heavy rainfall over portions of basins in the past 24 hours. Potential remains for another round or two of heavy rainfall. With streams already running high, additional rainfall would likely cause additional flooding. One location to watch now is Greene along the Shell Rock as it sits below the Winnebago and Shell Rock confluence. Iowa Flood Center Gage near Marble Rock shows that the stream height has now exceeded the early May high water levels. Additional rises will likely continue into this morning. Obviously any additional heavy rainfall would have impacts on the community. The Shell Rock below Greene does tend to attenuate before reaching Clarksville and also has Flood Creek entering just southeast of Packard. Part of Flood Creek's Basin was impacted by heavy rain in Floyd county so still some uncertainty how much water is coming down stream there. Another heavy rain event across the upper Shell Rock could have big impacts. For now the Cedar Basin is will be reliant on another round of heavy rain or two before impacts occur outside of agricultural flooding. Will be collaboration with the NCRFC today and addition will consider the need for a conference call with local Emergency Managers. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 5 PM CDT this afternoon through late tonight for IAZ007-017-027-028-039. && SHORT TERM...Kotenberg LONG TERM...Donavon AVIATION...Johnson HYDROLOGY...Donavon
Hazardous weather outlook, Jun 9, 4:41 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 441 AM CDT Sat Jun 9 2018 IAZ004>007-015-016-023>026-033>038-044>050-057>062-070>075- 081>086-092>097-100945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 441 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to perhaps severe storms along with locally heavy rainfall will be possible from this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ017-100945- Cerro Gordo- 441 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight An Areal Flood Warning is in effect for much of the county with a River Flood Warning for the Winnebago River at Mason City. Please refer to our website at weather.gov/desmoines for further details. Strong to perhaps severe storms along with locally heavy rainfall will be possible from this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ027-028-039-100945- Butler-Bremer-Black Hawk- 441 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Expect rises along the Shell Rock and Cedar River basins along with some flooding in the Greene area. Additional heavy rainfall could lead to increased flooding along these streams. Strong to perhaps severe storms along with locally heavy rainfall will be possible from this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night.
In the hours before
Special weather statement, Jun 9, 11:46 AM CDT, 3 hours 34 minutes before
Special Weather Statement National Weather Service Des Moines IA 1146 AM CDT SAT JUN 9 2018 IAZ007-091745- Worth IA- 1146 AM CDT SAT JUN 9 2018 ...Heavy Rain and Hail in Far Northern Iowa... At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm near Manly, or 8 miles north of Mason City, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwood, Manly, Kensett, Grafton, Hanlontown, Bolan and Northwood Municipal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4326 9302 4326 9341 4350 9344 4350 9303 TIME...MOT...LOC 1645Z 206DEG 17KT 4327 9326 Podrazik
Local storm report, Jun 9, 2:26 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FUNNEL CLOUD 2 WNW THOMPSON 43.38N 93.81W
06/09/2018 WINNEBAGO IA PUBLIC
ALONG HWY 9 BETWEEN BUFFALO CENTER AND
THOMPSON.
&&
AKLocal storm report, Jun 9, 2:36 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FUNNEL CLOUD 4 S SCARVILLE 43.41N 93.63W
06/09/2018 WINNEBAGO IA PUBLIC
VIA SOCIAL MEDIA.
&&
AKLocal storm report, Jun 9, 3:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 NNW LELAND 43.36N 93.65W
06/09/2018 E2.50 INCH WINNEBAGO IA TRAINED SPOTTER
&&
AKLocal storm report, Jun 9, 3:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FUNNEL CLOUD 2 E FOREST CITY 43.26N 93.60W
06/09/2018 WINNEBAGO IA PUBLIC
&&
AKLocal storm report, Jun 9, 3:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TORNADO 2 SE FOREST CITY 43.24N 93.61W
06/09/2018 HANCOCK IA STORM CHASER
BRIEF ROPE TORNADO REPORTED BY STORM CHASER
WHO WAS 4 ENE OF FOREST CITY.
&&
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:25 AM CDT | Special Weather Statement | DMX | Adams, Audubon, Carroll, Cass, Crawford, Taylor | 50 min |
| Jun 9, 5:57 AM CDT | Areal Flood Warning | DMX | Butler | 24 hr |
| Jun 9, 7:05 AM CDT | Special Weather Statement | DMX | Butler, Cerro Gordo, Franklin, Grundy, Hardin, Jasper and 3 more | 40 min |
| Jun 9, 11:25 AM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Worth | 12 hr |
| Jun 9, 11:46 AM CDT | Special Weather Statement | DMX | Worth | 59 min |
| Jun 9, 2:52 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 38 min |
| Jun 9, 2:57 PM CDT | Tornado Warning | DMX | Winnebago, Worth | 33 min |
| Jun 9, 3:37 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Worth | 22 min |
| Jun 9, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 48 min |
| Jun 9, 4:00 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 6 hr |
| Jun 9, 4:07 PM CDT | Tornado Warning | DMX | Cerro Gordo | 38 min |
| Jun 9, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 66 min |
| Jun 9, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 51 min |
| Jun 9, 6:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 32 min |
Nearby
Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.